Doctors warn of danger of acetaminophen overdose
People often turn to over-the-counter medicine to relieve flu-like symptoms, but doctors warn there's a hidden danger in one particular medicine, if you take too much.
It is easy to overdose on acetaminophen and not even realize it.
If you do get the flu, you probably want to stop the symptoms and minimize the misery as much as you can. But taking too much acetaminophen, most commonly used to treat headaches, can cause damage - even death - if you exceed the daily dose.
"It's certainly toxic, can cause liver damage and that can be fatal. Overdosing on acetaminophen is one of the most common poisons that we see in the country," said Dr. Greg Miller, Director of St. Francis Immediate Care Center in Beech Grove.
Part of the problem with this particular drug - we're often taking acetaminophen without even realizing it. That's because it's an ingredient in so many different medicines.
"Acetaminophen is literally in hundreds of different medications," Dr. Miller explained, "including many cold and cough medicines and some prescriptions like Vicodin."
So when you're sick with the flu, an accidental combination of medications can quickly turn dangerous. If you take doses of Tylenol for body aches, Nyquil for cough, plus a cold medicine and your normal prescription, the acetaminophen in your body can build up fast.
"I think most people do a pretty good job following the instructions. I think when they're really feeling bad with influenza, that's when you have a greater likelihood of exceeding the dose," Dr. Miller said.
The maximum adult dose of acetaminophen is 4000 milligrams per day, or about two tablets every six hours. For kids ages 2 to 11, dosage is even less.
Doctors say the keys to staying safe include reading and following the label, checking ingredients on each of your medications, and never taking more than two medicines with acetaminophen.
Another danger with acetaminophen is combining it with alcohol. That can damage your liver as well. The symptoms of liver damage from acetaminophen overdose - nausea and fatigue - can easily be confused for more flu-like symptoms.
Doctors say if you believe you've overdosed, call poison control.
For tips and help with proper dosing, check out advice from the Acetaminophen Awareness Coalition: http://www.knowyourdose.org/